Title

Adjacent edge conditions for the totally nonnegative completion problem

Department/School

Mathematics

Date

1-1-2008

Document Type

Article

Keywords

matrix completion, totally nonnegative matrix, graph, clique, path

DOI

https://doi.org/10.1080/03081080600792749

Abstract

In 7 (Johnson, C.R., Kroschel, B.K. and Lundquist, M., 1998, The totally nonnegative completion problem. In: P.M. Pardalos and H. Wolkowicz (Eds) Fields Institute Communications: Topics in Semidefinite and Interior Point Methods (Providence: AMS), pp. 97–108.), the labeled graphs G for which every combinatorially symmetric partial totally nonnegative (TN) matrix, the graph of whose specified entries is G, has a TN completion were identified. In this study, a technical assumption is removed from that work, and the implication is that for other graphs, additional conditions on the specified data must hold. Here, we begin the investigation of what those additional conditions are and for what graphs they suffice. For 3-by-3 partial matrices a complete solution is given, and the ‘adjacent edge conditions’ that arise in the 3-by-3 case are shown to suffice for certain other classes of graphs. Conditions for each of the 24 labeled paths on four vertices are also derived.

Published in

Linear and Multilinear Algebra

Citation/Other Information

Dryden, E. B., Johnson, C. R., & Kroschel, B. K. (2008). Adjacent edge conditions for the totally nonnegative completion problem. Linear and Multilinear Algebra, 56(3), 261-277. https://doi.org/10.1080/03081080600792749

Share

COinS